Bleeding after Plan B: When it's normal and when it's an early pregnancy sign
- Bleeding after Plan B is normal — it could be spotting or a sign of an early period.
- You may also experience symptoms like breast tenderness, dizziness, nausea, and headache.
While some unexpected bleeding is normal, spotting can also be a sign of implantation, one of the early stages of pregnancy.
Here's how to interpret your post-Plan B bleeding to determine if Plan B worked, or not.
Does Plan B make you bleed?
Bleeding can start any time after taking Plan B — some people start bleeding as early as eight hours after.
"It is common for there to be unexpected or atypical bleeding after taking Plan B," says Felice Gersh, MD, the medical director of the Integrative Medical Group of Irvine. The reason plan B can cause some bleeding has to do with how it works.
Plan B works to prevent pregnancy by stopping or delaying ovulation. It does this by supplying a synthetic version of progesterone, a hormone your body naturally makes, says Abigail Cutler, MD, a professor of obstetrics and gynecology at the University of Wisconsin.
It should be taken as soon as possible after having unprotected sex, and within 120 hours. You can take Plan B at any point in your menstrual cycle.
Having high levels of progesterone from Plan B can trigger your body to shed the lining of your uterus. When this lining is expelled from your vagina, it shows up as spotting or bleeding.
"This change in hormone levels is also the reason that some people experience a change in the expected timing of their period following Plan B," Cutler says.
Plan B can trigger your period to come early, so bleeding or spotting may be a sign that it's working, Gersh says.
According to a 2006 study of people who took Plan B:
- 21% of people got their period two or more days early
- 24% of people got their period two or more days late
- About 15% of people had spotting before their period, which lasted an average of two and a half days
You can tell the difference between spotting and your period because spotting tends to be shorter and much lighter than your usual bleeding.
Most people should expect their period within three weeks of taking Plan B, Cutler says. "If you don't get a period within 3 weeks, it's a good idea to take a home pregnancy test to make sure the pill worked," says Cutler.
Plan B bleeding vs. implantation bleeding
Implantation bleeding occurs when a fertilized egg attaches to the wall of your uterus — this is typically the first stage of pregnancy, meaning Plan B didn't work.
There are a few ways to tell the difference between spotting, implantation bleeding, and your period:
Your period may also come early if you take Plan B. The menstrual blood should be similar to your usual period, but it may be darker and stickier than usual.
If you think you may have implantation bleeding, you should wait at least three days from the start of bleeding to take a pregnancy test. This will give your body time to build up pregnancy hormones and give you an accurate result.
Other side effects of Plan B
In addition to bleeding, Plan B can cause other side effects, including:
- Nausea, vomiting, or diarrhea
- Lower belly pain or cramps
- Feeling dizzy
- Tenderness in your breasts
The most common side effects of Plan B are nausea and cramping, while vomiting and diarrhea are rarer.
When to see a doctor
In rare cases, bleeding after taking Plan B can be a sign of something more serious, especially if it comes with other symptoms like severe abdominal pain.
It's also concerning if your bleeding is too heavy, meaning you have to change your pad or tampon at least every two hours for longer than a day, Gersh says.
If you're having any of these symptoms after taking Plan B, it's best to see your gynecologist to make sure there isn't a more serious issue.
Other symptoms that should raise an alarm include:
- Sudden or severe belly pain
- Itching and a rash
- Vomiting within two hours of taking the pill
Also, if any of the normal side effects like nausea or cramping last more than a day or feel severe to you, it's best to get medical attention, Gersh says.
It's normal to experience bleeding after taking Plan B, especially if you get your period early or just have light spotting. It's also normal to have mild side effects, such as nausea or cramps.
But if your symptoms feel severe or your bleeding doesn't stop after a week, it's best to reach out to your doctor to check if there is a more serious issue.
- Japan’s Incubate Fund Asia to invest in about 20 early-stage startups in India
- Unlocking the secret to weight loss with coconut oil: A delicious journey to health
- Kia India to hike Seltos, Carens prices by up to 2% from Oct
- Motorola Edge 40 Neo with with vegan leather back hits the Indian market
- Indian aviation regulator suspends Air India's Chief of Flight Safety